A Young Asthmatic with Headache and Abdominal Pain

A 28-year-old man with a known history of asthma presents with headache, nausea and abdominal pain. His heart rate is elevated at 117 bpm. He currently takes a salbutamol inhaler and a theophylline for his asthma. He had attended the Emergency Department a few days earlier and was prescribed an antibiotic.

1. What is the most likely diagnosis?

Show Answer

This patient has symptoms and signs consistent with a diagnosis of theophylline toxicity.

The clinical features of theophylline toxicity correlate better with acute toxicity than with chronic overexposure. The main clinical features of theophylline toxicity are:
• Headache
• Dizziness
• Nausea and vomiting
• Abdominal pain
• Tachycardia and dysrhythmias
• Seizures
• Mild metabolic acidosis
• Hypokalaemia
• Hypomagnasaemia
• Hypophosphataemia
• Hypo- or hypercalcaemia
• Hyperglycaemia

Seizures are more common with acute overdose than with chronic overexposure. Chronic theophylline overdose usually has minimal gastrointestinal features. Cardiac dysrhythmias are more common following chronic overdose than acute overdose.

2. What is the mechanism of action of theophylline?

Show Answer

Theophylline is used in the treatment of severe asthma. It is a bronchodilator available in modified release preparations, which are able to provide therapeutic plasma concentrations for 12 hours.

Theophylline acts by inhibiton of phosphodiesterase and therefore inhibits the metabolism of cyclic AMP. It is also a competitive inhibitor of adenosine on A1 and A2 receptors.

3. When should plasma theophylline levels be checked and what is the recommended therapeutic range?

Show Answer

There is a narrow window between therapeutic and toxic doses, and the half-life can be affected by a number of factors, making a therapeutic dose difficult to achieve. It is advised that serum levels of 10-20 mg/l six to eight hours after the last tablet should be aimed for.

Unlike many other medications the proprietary brand of theophylline strongly influences the pharmocodynamics and theophylline should be prescribed by brand name as well as generic name.

4. Name two classes of antibiotics that may have been prescribed.

Show Answer

The two classes of antibiotic that are most commonly associated with the precipitation of theophylline toxicity are macrolides (e.g. erythromycin), and quinolones (e.g. ciprofloxacin)

Factors that increase the half-life of theophylline include:

  • Heart failure
  • Cirrhosis
  • Viral infection
  • Drugs (see table below)

 

Factors that decrease the half-life of theophylline include:

  • Smoking
  • Heavy drinking
  • Drugs (see table below)

 

The drugs that commonly affect the half-life, and the plasma concentration of theophylline are summarized in the table below:

 

Drugs increasing plasma concentration of theophylline Drugs decreasing plasma concentration of theophylline
Calcium channel blockers e.g. verapamil
Cimetidine
Fluconazole
Macrolides e.g. erythromycin
Methotrexate
Quinolones e.g. ciprofloxacin
Barbiturates
Carbemazepine
Phenobarbitol
Phenytoin (and fosphenytoin)
Rifampicin
St. John’s wort